I apologize for the vagueness of the note I left a few days ago, indicating I might be absent from my duties for a while. It wasn’t that I didn’t want to tell you what was going on, only that it was still too early to know the depth or extent of it, and, frankly, I didn’t feel up to the task of explaining. But now I will explain.
I suffer from clinical depression. Or, more accurately, I have clinical depression, but have not “suffered” from it in more than six years. I went on Lexapro in early 2003 to combat relatively mild depression and anxiety symptoms, and things have been fine since then. Friends have said in the last week, “I had no idea you had clinical depression!” And that’s exactly the point — the Lexapro (and its generic cousin that I switched to a couple years ago) did its job very well.
But last week, it stopped working. This is not uncommon. Google “SSRI poop-out syndrome” and you’ll see. From what I gather, it is fairly unusual to be able to pinpoint the exact day that the meds stop working — it was Monday, Aug. 24, for me — but I am, after all, an efficient and orderly person. There wasn’t any life event that caused it. Though my 35th birthday loomed, that was not the breaking point. It just HAPPENED. The drugs lost their effectiveness, and my mood pendulum swung back dramatically in the opposite direction.
It started on Aug. 24 with a mild sense of unease, not unlike nausea. On Tuesday, I felt more out-of-sorts, unmotivated, vaguely sad but for no discernible reason. That night, the heavy symptoms kicked in, and continued for several days. They were the symptoms you hear about in the TV commercials for anti-depressants: hopelessness, unexplainable sadness, loss of interest in doing things you love, loss of appetite, a sense of being overwhelmed by even the smallest of life’s difficulties. I would sob and sob for no reason, despairing of ever feeling happy again. My thoughts occasionally went even darker than that, too, though I don’t want to dwell on that. It was the worst I’ve ever felt in my life.
I had never felt anything like this before, even before I went on the Lexapro in the first place. Luckily, I was rational enough to know that this depression was a physical illness, and that it could be treated, and that it was temporary. In other words, I was rational enough to know that my thoughts were not rational. I thank God for that.
On Friday, I saw a doctor and was prescribed another medication that is stronger than the generic Lexapro, and which I’m taking in higher doses. It will take a few weeks for it to really build up to full strength in the body, but I do feel improvements. My prayers and the prayers of others in my behalf have also helped.
Still, it’s rough going. At this point I don’t have “good days” and “bad days,” but rather stretches of a good few hours and stretches of a bad few hours. I’m writing this during one of the pleasant periods, when I can step back, take a little perspective, and joke about things. A Twitter tweet that I tweeted last Wednesday was tweeted during a similar moment of lucidity: “Spending my 35th birthday in the traditional way: gently weeping while doing an Internet search for low-cost therapists in my area.” Granted, that happened to be true. I really was doing that. But I managed to recognize it as being funny, too, which I took as a sign that all was not lost.
Right now I’m trying to divest myself of as many obligations as possible. My editors have all been very understanding and supportive, and have granted me as much time off as I need. (How much I need and how much I can afford are two different things, but that’s another matter.) A lot of what I do here at EricDSnider.com is what you might call pro bono — I do it because I enjoy it, and because I like having readers. But I needed to free myself even of those self-imposed obligations, which is why I posted that vague note the other day. I need to be able to get back up to speed at my own pace, and not feel pressured.
For that reason, I hope you’ll forbear from sending well-intentioned “Please get back to writing again soon!” messages. Believe me, I want to do that (or at least I want to want to). What I need to hear right now is “Take all the time you need to get well, and we’ll be waiting for you when you get back!” In the meantime, I’ll post reviews and other items as mood and energy permit, but probably not the full complement. I am very grateful to have you as my readers, and I hope you understand where I’m coming from. As always, your thoughts and prayers (if you are so inclined) are welcome.
I’ll keep you posted.